Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 215, NWS North Platte, NE

July 12, 2016Arthur County, Keith County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2016, 11:17 PM MDT for Arthur County, Keith County, McPherson County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 11:17 PM MDT (05:17 UTC)
Expired
Jul 12, 2016, 11:45 PM MDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KLBF 130517
SVRLBF
NEC005-101-117-130545-
/O.NEW.KLBF.SV.W.0215.160713T0517Z-160713T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHEASTERN KEITH COUNTY IN SOUTHWESTERN NEBRASKA...
  WESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 1245 AM CDT/1145 PM MDT/

* AT 1217 AM CDT/1117 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 12
  MILES SOUTHEAST OF ARTHUR...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUCKTAIL...SCHNICK LAKE...BUCKTAIL LAKE...DIAMOND BAR LAKE...
  FLATTS AND BIG LAMUNYON FLATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4170 10117 4145 10103 4131 10160 4147 10170
TIME...MOT...LOC 0517Z 245DEG 34KT 4142 10156 

HAIL...1.25IN
WIND...60MPH
 
$$

JACOBS
2 follow-up statements
157 
WWUS53 KLBF 130529
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1229 AM CDT WED JUL 13 2016

NEC005-101-117-130545-
/O.CON.KLBF.SV.W.0215.000000T0000Z-160713T0545Z/
ARTHUR NE-KEITH NE-MCPHERSON NE-
1229 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT/1145 PM MDT/ FOR SOUTHEASTERN ARTHUR...NORTHEASTERN KEITH AND
WESTERN MCPHERSON COUNTIES...

AT 1229 AM CDT/1129 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 15
MILES SOUTHEAST OF ARTHUR...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCKTAIL...SCHNICK LAKE...BUCKTAIL LAKE...DIAMOND BAR LAKE...
FLATTS AND BIG LAMUNYON FLATS.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 180 AND 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE.

&&

LAT...LON 4170 10117 4145 10103 4134 10149 4148 10160
TIME...MOT...LOC 0529Z 245DEG 34KT 4147 10142 

HAIL...1.00IN
WIND...60MPH
 
$$

JACOBS
424 
WWUS53 KLBF 130540
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1240 AM CDT WED JUL 13 2016

NEC005-101-117-130550-
/O.EXP.KLBF.SV.W.0215.000000T0000Z-160713T0545Z/
ARTHUR NE-KEITH NE-MCPHERSON NE-
1240 AM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH AND WESTERN MCPHERSON COUNTIES WILL EXPIRE AT 1245
AM CDT/1145 PM MDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.

LAT...LON 4170 10117 4145 10103 4134 10149 4148 10160
TIME...MOT...LOC 0537Z 245DEG 34KT 4147 10142 

$$

JACOBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:17 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 12, 10:17 PM MDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1117 PM CDT TUE JUL 12 2016

.UPDATE...
Issued at 1115 PM CDT Tue Jul 12 2016

Updated forecast to add isolated TRW further north in western
Nebraska to reflect current WSR88d returns.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM CDT Tue Jul 12 2016

Quiet and dry conditions continue the rest of the afternoon as
surface high pressure remains situated over Nebraska. This high will
slowly shift eastward this evening as a weak wave moves off the
Rocky Mountains and into the high Plains. This disturbance has the
potential to ignite some showers and thunderstorms south of I-80
starting after 10pm. This wave will then combine with a larger
system out to the east, resulting in another round of showers across
the eastern third of the CWA (mainly east of a Brady to Ainsworth
line). These showers will likely begin closer to 5 or 6am. Overnight
low temperatures will depend a lot on the cloud cover tonight. Areas
with more cloud cover (Southeast CWA) will be in the low to mid-60s
whereas areas that have less cloud cover (Northwest CWA) will be
slightly cooler in the low to mid-50s.

The showers will continue in the east on Wednesday morning and
slowly slide eastward through the day. Showers will completely move
out of our area by early afternoon as drier air filters into the
region from the northwest. Dry conditions will return for the
remainder of the afternoon and into early evening. High temperatures
will eventually make it into the upper 80s with locations south of I-
80 potentially seeing the low 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM CDT Tue Jul 12 2016

Wednesday night through Friday...cool air remains in place aloft
with H700mb temperatures below 10C. The flow aloft is mostly zonal
and the model consensus suggests  a weak upper level disturbance
would produce scattered showers and thunderstorms Thursday night.
The ECM is a bit slower than the NAM and GFS. The latest consensus
suggests the Sandhills and areas south would measure 1/3 to 1/2 inch
of rainfall. POPs are 30 to 40 percent and deep convection across
the Midsouth appears to be limiting moisture transport into Nebraska
with around 1 inch of precipitable water for this event.

High pressure moves in Friday stabilizing the atmosphere and
pressing the moisture west into the high plains up against the Front
range and Laramie Range. POPs are 30-40 percent Friday but could go
lower if the forecast models stabilize with this set-up.

A 4 way blend of model guidance plus bias correction produces highs
in the lower to middle 80s and lows mostly in the 50s.

Friday night through Tuesday...a heat wave develops across the
Central and Northern High plains Sunday through Tuesday with dew
points rising into the mid and upper 60s...possibly higher...and
temperatures in the 90s. The thermal ridge rotates north through the
Srn High Plains into the Central and Northern High Plains.

The H700mb high is over the Midsouth. This should keep the dryline
near Ogallala with humidity to the east. Saturday is a transition
day with a warm front moving into Nebraska triggering showers and
thunderstorms...maybe. Higher dew points may develop given the
evaporation of recent heat spells which pushed dew points into the
70s in some areas.

The forecast for highs in the 90s looks correct given the position
of the dryline. Higher readings may develop along and west of the
dry line but this is not shown by the bias corrected data. Isolated
thunderstorms are possible Sunday and Monday. The H700mb
temperatures of 16C or higher Sunday and beyond could very well
produce dry weather during the heat wave.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jul 12 2016

VFR conditions will continue across western Nebraska through
Wednesday afternoon. Gusty south winds this evening will taper
around sunset and gradually shift to northwest overnight. The
winds will pick up once again Wednesday early afternoon, most
notably across northern Nebraska where gusts may approach 20 kts.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Power
SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, Jul 12, 2:35 PM MDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE JUL 12 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT TUE JUL 12 2016 /235 PM MDT TUE JUL 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE AROUND MIDNIGHT MAINLY SOUTH
OF I-80. WHILE STORMS COULD BE STRONG, THEY ARE NOT EXPECTED TO
BE SEVERE AT THIS TIME. GUSTY WINDS AND HAIL ARE THE MAIN THREATS.
ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED EAST OF A BRADY TO
AINSWORTH LINE AFTER 4AM. AGAIN, SEVERE WEATHER IS NOT EXPECTED
BUT STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE EAST BEFORE NOON ON
WEDNESDAY. THERE ARE CHANCES FOR THUNDERSTORMS AGAIN THURSDAY
THROUGH SUNDAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Special weather statement, Jul 12, 11:07 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 AM CDT WED JUL 13 2016

NEZ035-036-057-059-130545-
KEITH NE-ARTHUR NE-LINCOLN NE-MCPHERSON NE-
1207 AM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...WESTERN MCPHERSON AND NORTHWESTERN LINCOLN
COUNTIES UNTIL 1245 AM CDT/1145 PM MDT/...

AT 1206 AM CDT/1106 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LEMOYNE...OR 14 MILES NORTHWEST OF
OGALLALA...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSLEY DAM...BIG BALD HILL...SCHNICK LAKE...BUCKTAIL LAKE...
BUCKTAIL...DIAMOND BAR LAKE AND FLATTS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 99...AND BETWEEN MILE MARKERS
105 AND 114.
 HIGHWAY 92 BETWEEN MILE MARKERS 180 AND 201.
 HIGHWAY 97 NEAR MILE MARKER 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4121 10166 4142 10180 4170 10109 4136 10087
TIME...MOT...LOC 0506Z 245DEG 34KT 4131 10186

JACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:07 PM MDTSpecial Weather StatementLBFMcPherson38 min
Jul 12, 11:31 PM MDTSpecial Weather StatementLBFKeith44 min
Jul 13, 2:43 AM MDTSpecial Weather StatementLBFChase47 min
Jul 13, 3:14 AM MDTSpecial Weather StatementLBFBrown46 min
Jul 13, 6:06 AM MDTSpecial Weather StatementLBFHolt39 min
Jul 13, 6:41 AM MDTSpecial Weather StatementLBFHolt49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.